Alert archive / Arkansas / Tornado Warnings in 2020

Tornado Warning 17, NWS Memphis, TN

March 28, 2020Clay County, Greene County, Arkansas; Dunklin County, Pemiscot County, Missouri

NWS Memphis, TN issued this tornado warning at Mar 28, 2020, 5:27 PM CDT for Clay County, Greene County, Arkansas; Dunklin County, Pemiscot County, Missouri. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2020, 5:27 PM CDT (22:27 UTC)
Expired
Mar 28, 2020, 6:15 PM CDT
In force
48 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Clay County, AR, Greene County, AR, Dunklin County, MO, Pemiscot County, MO

The radar

The Memphis radar (KNQA), 91 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 5:27 PM CDTTSTM WND DMG6 E Paragould, ARSEVERAL POWER LINES DOWN ON HIGHWAY 412 EAST OF PARAGOULD.
Mar 28, 5:30 PM CDTTORNADO4 Nw Cardwell, ARTORNADO OBVSERVED EXTREME EASTERN GREENE COUNTY, APPROXIMATLY 4 MILES NORTHWEST OF CARDWELL, MISSOURI.
Mar 28, 5:30 PM CDTTORNADOCardwell, MOTORNADO ON GROUND IN GREENE COUNTY APPROX 6 MILES NW OF CARDWELL MO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 2:10 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

099 
WFUS54 KMEG 282227
TORMEG
ARC021-055-MOC069-155-282315-
/O.NEW.KMEG.TO.W.0017.200328T2227Z-200328T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
527 PM CDT Sat Mar 28 2020

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Eastern Greene County in eastern Arkansas...
  Southeastern Clay County in eastern Arkansas...
  West central Pemiscot County in southeastern Missouri...
  Southern Dunklin County in southeastern Missouri...

* Until 615 PM CDT.
    
* At 527 PM CDT, doppler radar indicated a severe thunderstorm
  producing a tornado was located near Cardwell, or near Paragould,
  moving northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Paragould, Kennett, Rector, Senath, Cardwell, Holcomb, Arbyrd,
  Bragg City, Nimmons, Heubner, Fritz, Bard, Lorine, Mounds,
  Halliday, West Kennett, Leonard, Bell City, Noland and Brighton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3624 8984 3599 9036 3600 9038 3599 9039
      3598 9038 3597 9041 3605 9051 3646 9008
TIME...MOT...LOC 2227Z 227DEG 37KT 3606 9039 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SGW
3 follow-up statements
328 
WWUS54 KMEG 282234
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
534 PM CDT Sat Mar 28 2020

ARC021-055-MOC069-155-282315-
/O.CON.KMEG.TO.W.0017.000000T0000Z-200328T2315Z/
Greene AR-Clay AR-Pemiscot MO-Dunklin MO-
534 PM CDT Sat Mar 28 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHEASTERN GREENE...SOUTHEASTERN CLAY...WEST CENTRAL PEMISCOT AND
SOUTHERN DUNKLIN COUNTIES...
    
At 533 PM CDT, a confirmed tornado was located near Cardwell, or 7
miles south of Marmaduke, moving northeast at 35 mph.

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Kennett, Senath, Cardwell, Holcomb, Bragg City, Nimmons, Fritz, Bard,
Lorine, Mounds, West Kennett, Leonard, Bell City, Noland, Brighton,
Hargrave Corner, Bertig, Carryville, Holly Island and Rhyne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3624 8984 3603 9035 3610 9042 3646 9008
TIME...MOT...LOC 2233Z 227DEG 32KT 3609 9035 

TORNADO...OBSERVED
HAIL...<.75IN

$$

SGW
916 
WWUS54 KMEG 282248
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
548 PM CDT Sat Mar 28 2020

ARC055-282258-
/O.CAN.KMEG.TO.W.0017.000000T0000Z-200328T2315Z/
Greene AR-
548 PM CDT Sat Mar 28 2020

...THE TORNADO WARNING FOR SOUTHEASTERN GREENE COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CDT for eastern
Arkansas...and southeastern Missouri.

LAT...LON 3627 8987 3617 9019 3618 9021 3620 9020
      3620 9024 3622 9027 3646 9008
TIME...MOT...LOC 2248Z 225DEG 45KT 3623 9018 

$$

ARC021-MOC069-155-282315-
/O.CON.KMEG.TO.W.0017.000000T0000Z-200328T2315Z/
Clay AR-Pemiscot MO-Dunklin MO-
548 PM CDT Sat Mar 28 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHEASTERN CLAY...WEST CENTRAL PEMISCOT AND EAST CENTRAL DUNKLIN
COUNTIES...
    
At 548 PM CDT, a confirmed tornado was located near Senath, moving
northeast at 50 mph.

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Kennett, Holcomb, Bragg City, Nimmons, Bell City, Hargrave Corner,
Carryville, Holly Island, Rhyne, Lorine, West Kennett, Leonard, White
Oak, Ipley and Frisbee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3627 8987 3617 9019 3618 9021 3620 9020
      3620 9024 3622 9027 3646 9008
TIME...MOT...LOC 2248Z 225DEG 45KT 3623 9018 

TORNADO...OBSERVED
HAIL...<.75IN

$$

SGW
881 
WWUS54 KMEG 282307
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
607 PM CDT Sat Mar 28 2020

ARC021-MOC069-155-282316-
/O.EXP.KMEG.TO.W.0017.000000T0000Z-200328T2315Z/
Clay AR-Pemiscot MO-Dunklin MO-
607 PM CDT Sat Mar 28 2020

...THE TORNADO WARNING FOR SOUTHEASTERN CLAY...WEST CENTRAL PEMISCOT
AND EAST CENTRAL DUNKLIN COUNTIES WILL EXPIRE AT 615 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 700 PM CDT for eastern
Arkansas...and southeastern Missouri.

Remember, a Tornado Warning still remains in effect for northeast 
Dunklin county.

LAT...LON 3627 8987 3617 9019 3618 9021 3620 9020
      3620 9024 3622 9027 3646 9008
TIME...MOT...LOC 2306Z 227DEG 37KT 3635 9003 

$$

SGW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 28, 3:37 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 28, 3:37 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
337 PM CDT Sat Mar 28 2020

.DISCUSSION...

Latest surface analysis places a 993mb low pressure system over
southwestern Iowa, with a warm front extending eastward through
north central Illinois, and a cold front extending southward
through western Missouri and into Little Rock, Arkansas. Storms
have begun to fire just ahead ahead of the cold front in Central
and eastern Arkansas. So far, storms have remained mainly sub-
severe, as shear is likely overwhelming the thermodynamic
environment. However, the storms are moving into our area, which
is moderately unstable with 1500-2000 J/kg of MLCAPE available on
tap.

A tornado watch has been issued for the majority of Arkansas,
including all of eastern Arkansas until 7PM. The main risk with
these storms appears to be damaging winds and large hail attm,
with a low end tornado threat, as low level helicity is currently
below 100 m2/s2. However, the risk for QLCS-type tornadoes will
likely increase this evening, as the low level jet picks up and
storms organize into quasi linear segments. Ample instability in
the 1500-2500 MLCAPE range combined with 0-6 km shear of 80kts,
and a coincident 100 kt 500mb jet streak, should be enough for a
strong line of storms to maintain through late this evening. The
primary risk still appears to be damaging winds with a secondary
threat of large hail and short-lived isolated tornadoes. The
threat will end after midnight as the front exits northeast
Mississippi. A few trailing post-frontal showers are possible
overnight as the main trough lifts out of the area.

Pacific high pressure will build into the Mid-South for Sunday,
leading to dry and pleasant conditions. Expect high temperatures
mainly in the upper 60s to lower 70s. High pressure will quickly
slide by Monday as another system develops to our southwest. A
quick moving shortwave will eject across the Desert Southwest on
Monday and make its way into the Texas Panhandle late Monday
night. A surface low is expected to develop and track eastward
through northern Louisiana and Central Mississippi during the day
on Tuesday. This will enhance shower and thunderstorm activity
across our area on Monday night and Tuesday. Due to the track of
the low, the severe threat will stay to our south and mainly along
the Gulf Coast. The system will likely be a heavy rainfall
producer for us and that's about it. The surface low is expected
to push southeast of the area by late Tuesday night, with Canadian
high pressure building into the Mid-South from the northwest.
This will lead to a few consecutive days of dry and near normal
temperatures. The next weather maker looks to arrive this weekend
as a cold front moves across the Mississippi Valley.

AC3

&&

.AVIATION...
/18Z TAFs/

MVFR CIGs are expected to prevail for most of the day today along
with strengthening southerly winds and gusts up to 25 kts. A line
of showers and thunderstorms is expected to move quickly across
the Mid-South late evening. Showers should move into JBR by 22Z
then progress eastward through the night. Temporary IFR conditions
due to heave rain is likely in association with thunderstorms
along with gusty winds with thunderstorms. Winds will diminish
overnight to less than 10kt, shifting southwest to west. Skies
will likely clear by early morning and persist through Sunday.

SGW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 28, 2:20 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
220 PM CDT Sat Mar 28 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-292130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
220 PM CDT Sat Mar 28 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A tornado watch is in effect until 7PM CDT for all of eastern
Arkansas. Additional convective watches are possible downstream
later tonight.

Severe thunderstorms containing damaging winds, large
hail, and a few tornadoes are possible beginning early this
evening through approximately midnight for the entire Mid-South.
The greatest threat for severe thunderstorms will exist mainly
along and north of the I-40 corridor.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

AC3

In the hours before

Special weather statement, Mar 28, 4:37 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Memphis TN
437 PM CDT Sat Mar 28 2020

ARZ009-018-MOZ113-282200-
Greene AR-Clay AR-Dunklin MO-
437 PM CDT Sat Mar 28 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...

Northeastern Greene County in eastern Arkansas...
Eastern Clay County in eastern Arkansas...
Northeastern Dunklin County in southeastern Missouri...

At 437 PM CDT...a strong thunderstorm producing penny size hail was
located near Marmaduke, moving northeast at 60 mph.

People in northeastern Greene...eastern Clay and northeastern Dunklin
Counties should monitor this storm closely.

LAT...LON 3663 8996 3645 8996 3639 8997 3611 9040
      3624 9055 3650 9032 3650 9022 3652 9022
      3654 9021 3655 9019 3657 9018 3659 9019
      3661 9016 3661 9017 3662 9015 3663 9015
TIME...MOT...LOC 2137Z 225DEG 51KT 3624 9041

MJ
Local storm report, Mar 28, 4:50 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
450 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     FUNNEL CLOUD     CASH                    35.80N  90.93W
03/28/2020                   CRAIGHEAD          AR   LAW ENFORCEMENT

            FUNNEL CLOUD NEAR CASH.

&&
Local storm report, Mar 28, 5:02 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
502 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TORNADO          JONESBORO               35.82N  90.69W
03/28/2020                   CRAIGHEAD          AR   TRAINED SPOTTER

            LARGE TORNADO ON GROUND GOING THROUGH JONESBORO HIGHWAY
            67 AND DOWNTOWN ON STADIUM BLVD.

&&
Local storm report, Mar 28, 5:12 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
512 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND GST     2 ENE JONESBORO         35.83N  90.65W
03/28/2020  M74 MPH          CRAIGHEAD          AR   ASOS

&&
Local storm report, Mar 28, 5:18 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
518 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND DMG     JONESBORO               35.82N  90.69W
03/28/2020                   CRAIGHEAD          AR   EMERGENCY MNGR

            SEVERAL HANGARS DAMAGED AT AIRPORT. SEVERE DAMAGE IN
            DOWNTOWN JONESBORO. CARS FLIPPED AND BUILDINGS DAMAGED.
            POSSIBLE INJURIES.

&&
Local storm report, Mar 28, 5:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
523 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FUNNEL CLOUD     SE CHERRY VALLEY        35.40N  90.75W
03/28/2020                   CROSS              AR   TRAINED SPOTTER

            LARGE FUNNEL SPOTTED OVER BIRD EYE.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 4:19 PM CDTTornado WarningMEGCraighead, Poinsett26 min
Mar 28, 4:37 PM CDTSpecial Weather StatementMEGClay23 min
Mar 28, 4:39 PM CDTAreal Flood AdvisoryMEGGreene2 hr
Mar 28, 4:41 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett34 min
Mar 28, 4:47 PM CDTTornado WarningMEGCraighead, Poinsett28 min
Mar 28, 4:52 PM CDTSevere Thunderstorm WarningMEGClay25 min
Mar 28, 5:09 PM CDTTornado Warning Tornado observedConsiderable damage threatMEGCraighead, Greene36 min
Mar 28, 5:16 PM CDTSevere Thunderstorm WarningMEGClay, Greene34 min
Mar 28, 5:51 PM CDTTornado WarningMEGClay, Greene28 min
Mar 28, 6:13 PM CDTSevere Thunderstorm WarningMEGMississippi47 min
Mar 28, 6:26 PM CDTSevere Thunderstorm WarningMEGPhillips49 min
Mar 28, 6:29 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Mississippi, Poinsett46 min
Mar 28, 6:56 PM CDTTornado WarningMEGMississippi34 min
Mar 28, 6:57 PM CDTSevere Thunderstorm WarningMEGLee, Phillips48 min
Mar 28, 6:02 PM CDTTornado Warning Tornado observedMEGDunklin, Pemiscot13 min
Mar 28, 6:51 PM CDTSevere Thunderstorm WarningMEGPemiscot39 min

Nearby

Tornado Warnings in Arkansas, 2020Tornado Warnings in Missouri, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.